Kentucky, 2015

Hail and Damaging Wind in Kentucky, September 4, 2015

September 4, 2015 · NWS ILN · 2 events in 1 county or zone

The combination of an unstable air mass and a weak upper level disturbance resulted in thunderstorm development through the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

The combination of an unstable air mass and a weak upper level disturbance resulted in thunderstorm development through the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 4, 4:15 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 4, 4:15 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
515 PM EDT FRI SEP 4 2015

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE OVER THE GREAT LAKES WILL WEAKEN. THIS
WILL BE REPLACED BY AN UPPER LEVEL RIDGE. AS A RESULT VERY WARM
AND HUMID CONDITIONS WILL CONTINUE THROUGH THE LABOR DAY WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
CONVECTION MOVING ACROSS THE NORTHERN PART OF THE FORECAST AREA
WILL CONTINUE TO SAG SOUTH SOUTHEAST. STILL EXPECT SOME STRONGER
UPDRAFTS FOR A FEW MORE HOURS BUT OVERALL INTENSITY SHOULD
DIMINISH AS HEATING DECREASES. STORMS ARE EXPECTED TO DISSIPATE
DURING THE EVENING LEAVING MOSTLY CLEAR TO PARTLY CLOUDY SKIES
OVERNIGHT. FORECAST LOWS WITHIN A DEGREE OR TWO OF PERSISTENCE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
LINGERING UPPER LEVEL SHEAR AXIS LEFT OVER FROM UPPER LOW WILL
STILL BE ACROSS THE REGION SATURDAY. THIS IN COMBINATION WITH
DAYTIME HEATING COULD RESULT IN SOME MORE SHOWERS AND
THUNDERSTORMS ALTHOUGH WITH LESS COVERAGE THAN FRIDAY. THEREAFTER
RIDGING SHOULD STRENGTHEN ENOUGH TO CAP OFF ATMOSPHERE. MOS
GUIDANCE SEEMS TO HAVE A REASONABLE HANDLE ON HIGHS. HAVE GONE
JUST A SHADE LOWER THAN MOS FOR LOWS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
SOUTHERLY FLOW WILL ALLOW FOR TEMPERATURES TO CLIMB INTO THE UPPER
80S TO LOW 90S ON MONDAY AND TUESDAY.  DRY CONDITIONS ARE EXPECTED
TO BE IN PLACE FOR MONDAY AND INTO THE DAYTIME HOURS ON TUESDAY.

A SYSTEM WILL BEGIN TO APPROACH THE REGION TUESDAY NIGHT BRINGING
PRECIPITATION TO THE AREA.  PRECIPITATION CHANCES WILL INCREASE ON
WEDNESDAY AS THE FRONTAL BOUNDARY MOVES ACROSS THE FA.  WITH AN
INCREASE IN CLOUD COVER AND PRECIPITATION...TEMPERATURES WILL BE
LIMITED TO THE LOWER 80S.

MODELS CONTINUE TO DIVERGE FOR PRECIPITATION CHANCES FOR THE
THURSDAY INTO FRIDAY TIME FRAME.  WITHOUT A LOT OF CONTINUITY
DECIDED TO LIMIT PRECIPITATION CHANCES TO THE SLIGHT CHANCE TO
CHANCE CATEGORIES.  TEMPERATURES WILL BE COOLER HOWEVER WITH HIGHS
IN THE 70S TO LOW 80S.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEEN POPPING UP ACROSS
THE AREA AGAIN THIS AFTERNOON IN THE CONTINUED WARM AND UNSTABLE
AIRMASS. EXPECT TO SEE A GRADUAL INCREASE IN COVERAGE THROUGH THE
REST OF THE AFTERNOON AS WE CONTINUE TO DESTABILIZE. TOUGH TO TIME
THE STORMS IN TO ANY OF THE TAF SITES THOUGH SO WILL STICK WITH
THE TREND OF COVERING THE THREAT WITH A VCTS THROUGH THE DAYTIME
PERIOD. EXPECT THUNDERSTORM ACTIVITY AND CU TO DISSIPATE THIS
EVENING WITH THE LOSS OF DAYTIME HEATING. THIS WILL LEAD TO SOME
PATCHY MVFR TO LOCALLY IFR BR/FG RESTRICTIONS LATER TONIGHT...ESPECIALLY
AT KLUK. WITH THE SAME AIR MASS STILL IN PLACE ON SATURDAY...ISOLATED
THUNDERSTORM ACTIVITY WILL ONCE AGAIN BE POSSIBLE HEADING INTO THE
AFTERNOON HOURS.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...NOVAK
AVIATION...JGL
Hazardous weather outlook, Sep 4, 3:03 PM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
403 PM EDT FRI SEP 4 2015

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-050900-
WAYNE-FAYETTE-UNION-FRANKLIN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
LOGAN-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-LICKING-PREBLE-
MONTGOMERY-GREENE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-
HOCKING-HIGHLAND-PIKE-
403 PM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE PENNY SIZED
HAIL AND WIND GUSTS TO 45 MILES AN HOUR. IN ADDITION...LOCALLY
HEAVY RAINFALL WILL OCCUR WHICH COULD RESULT IN MINOR FLOODING.
STORMS WILL DIMINISH WITH THE LOSS OF HEATING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-050900-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON-
CLERMONT-BROWN-ADAMS-SCIOTO-
403 PM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 4, 4:52 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
552 PM EDT FRI SEP 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HEAVY RAIN       RIVERSIDE               39.78N 84.12W
09/04/2015  M1.48 INCH       MONTGOMERY         OH   AMATEUR RADIO

            FROM THIS AFTERNOON.

&&

KURZ
Local storm report, Sep 4, 5:04 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
604 PM EDT FRI SEP 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND GST     KOSU OSU AIRPORT        40.08N 83.07W
09/04/2015  M58 MPH          FRANKLIN           OH   ASOS

&&

KURZ
Special weather statement, Sep 4, 5:07 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
607 PM EDT FRI SEP 4 2015

OHZ065-074-042230-
HOCKING OH-FAIRFIELD OH-
607 PM EDT FRI SEP 4 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HOCKING AND
EAST CENTRAL FAIRFIELD COUNTIES UNTIL 630 PM EDT...

AT 605 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEAR NEW LEXINGTON TO NEAR LOGAN...MOVING SOUTHEAST AT
20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE... LOGAN....ENTERPRISE...LAKE LOGAN STATE
PARK... HAYDENVILLE AND UNION FURNACE.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3947 8217 3947 8228 3940 8229 3956 8249
      3974 8237 3960 8238 3959 8226 3956 8226
      3955 8216
TIME...MOT...LOC 2205Z 306DEG 16KT 3970 8232 3957 8242
Special weather statement, Sep 4, 5:26 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
626 PM EDT FRI SEP 4 2015

INZ050-042300-
WAYNE IN-
626 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY UNTIL 700 PM EDT...

AT 625 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
HAGERSTOWN...MOVING SOUTHEAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
PENNY SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
RICHMOND...CENTERVILLE...HAGERSTOWN...FOUNTAIN CITY...ABINGTON...
GREENS FORK...EAST GERMANTOWN...SPRING GROVE...WHITEWATER...
JACKSONBURG...WILLIAMSBURG AND MIDDLEBORO.

THIS INCLUDES I-70 IN INDIANA BETWEEN MILE MARKERS 135 AND 155.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3997 8509 3994 8481 3976 8484 3973 8497
      3973 8501 3986 8521
TIME...MOT...LOC 2225Z 304DEG 15KT 3986 8508
Special weather statement, Sep 4, 5:33 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
633 PM EDT FRI SEP 4 2015

OHZ077-042300-
HAMILTON OH-
633 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HAMILTON COUNTY
UNTIL 700 PM EDT...

AT 633 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER MARIEMONT.
THIS STORM WAS NEARLY STATIONARY.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PENNY SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
CINCINNATI...NORWOOD...FORT THOMAS...MADEIRA...DEER PARK...
FORESTVILLE...MARIEMONT...TERRACE PARK...THE VILLAGE OF INDIAN
HILL...SILVERTON...GOLF MANOR...AMBERLEY...NEWTOWN...FAIRFAX...
SHERWOOD...LUNKEN AIRPORT...TURPIN HILLS...DRY RUN...FRUIT HILL AND
CHERRY GROVE.

THIS INCLUDES I-71 IN OHIO BETWEEN MILE MARKERS 7 AND 12.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3906 8442 3909 8444 3911 8444 3912 8445
      3920 8445 3920 8432 3904 8432
TIME...MOT...LOC 2233Z 345DEG 4KT 3913 8438
Local storm report, Sep 4, 5:50 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
650 PM EDT FRI SEP 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             NORWOOD                 39.16N 84.45W
09/04/2015  M0.50 INCH       HAMILTON           OH   TRAINED SPOTTER

            DIME SIZE HAIL

&&

KURZ

The radar

The Cincinnati radar (KILN), 67 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
September 4, 6:01 PM EST to 6:03 PM EST
Where
Campbell County, 1.38 mi N of Newport
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.100, -84.480

Several trees and power lines were downed.

Hail, Campbell

When
September 4, 6:02 PM EST to 6:04 PM EST
Where
Campbell County, 1.75 mi WNW of Dayton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.110, -84.460

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592744, 592743.